Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 183, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 19, 2004, 4:32 PM CDT for Dallas County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 4:32 PM CDT (21:32 UTC)
- Expired
- Oct 19, 2004, 5:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 104 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 19, 12:00 PM CDT | Tornado Watch | SPC | 7 hr |
| Oct 19, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 192132 SVRBHM ALC047-192215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 432 PM CDT TUE OCT 19 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 515 PM CDT * AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ORRVILLE...OR ABOUT 17 MILES SOUTHWEST OF SELMA...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3234 8734 3217 8725 3223 8690 3238 8693 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 2:52 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 19, 2:52 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 252 PM CDT TUE OCT 19 2004 .SYNOPSIS...VERY SUBTLE CHANGES IN THE AIRMASS WILL BRING SOME CALMER WEATHER TO THE AREA DURING THE REMAINDER OF THE WEEK. DEEPER MOISTURE ALONG CENTRAL GULF COAST WILL SHIFT EASTWARD AS UPPER RIDGE BUILDS OVER THE SOUTHERN PLAINS STATES. TEMPERATURES WILL CONTINUE ABOVE NORMAL THIS WEEK AS COLD FRONTS REMAIN NORTH OF ALABAMA. NEXT SYSTEM DUE INTO THE AREA THIS WEEKEND WILL BRING INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. && .SHORT TERM...(TONIGHT THRU FRIDAY) SURFACE BOUNDARY FROM EARLIER CONVECTION HAS PUSHED THROUGH A GOOD PORTION OF EAST CENTRAL ALABAMA WHILE WESTERN EDGE OF BOUNDARY HAS REMAINED NEARLY STATIONARY. SEVERE THREAT WILL BE CONFINED TO AREAS ALONG AND ON WEST SIDE OF BOUNDARY. VERY MOIST AND WARM AIRMASS WILL CONTINUE TO ADVECT IN FROM THE SOUTHWEST TONIGHT AND PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE. DEEPER MOISTURE WILL SHIFT EASTWARD BY WEDNESDAY...BUT THERE WILL STILL AN INSTABILITY AXIS ACROSS ALABAMA...AND A LEAST ONE MORE TSTM COMPLEX WILL LIKELY DEVELOP LATE TONIGHT OR EARLY WEDNESDAY...AND BRING SCATTERED TSTMS TO SOUTHERN COUNTIES. UPPER RIDGE FINALLY PRODUCES ENOUGH INFLUENCE TO SUPPRESS CONVECTION THURSDAY AND FRIDAY. && .LONG TERM...(SATURDAY THRU TUESDAY) SHORT WAVE TROF AND WEAK FRONT SHOULD BRING SHOWERS AND THUNDERSTORMS TO AREA ON SATURDAY. UNSURE AS TO HOW FAR SOUTHWARD FRONT WILL STALL OUT...BUT MODELS SHOW PRECIPITATION DEVELOPING EVERY DAY THRU TUESDAY. MAIN CHANGE TO FORECAST WILL BE TO INCLUDE RAIN CHANCES EACH DAY. NO SIGNIFICANT AIRMASS CHANGE THRU MIDDLE OF NEXT WEEK AS STRONG UPPER RIDGE HOLDS OVER THE GULF OF MEXICO. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 81 63 81 60 / 70 20 10 10 ANNISTON 67 82 64 80 59 / 70 20 10 10 BIRMINGHAM 68 82 65 81 59 / 70 20 10 10 TUSCALOOSA 71 85 65 84 61 / 70 20 10 10 CALERA 69 82 66 82 60 / 70 20 10 10 AUBURN 68 82 66 82 59 / 70 30 10 10 MONTGOMERY 71 85 67 84 60 / 70 30 10 10 TROY 72 84 65 83 59 / 70 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/ROSE
Hazardous weather outlook, Oct 19, 2:03 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 203 PM CDT TUE OCT 19 2004 ALZ011>015-017>050-200115- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 203 PM CDT TUE OCT 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM .DAY ONE...(THIS AFTERNOON AND TONIGHT) SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS MUCH OF CENTRAL AND NORTHERN ALABAMA AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. TORNADOES...LARGE HAIL...THUNDERSTORM WINDS IN EXCESS OF 55 MPH...LOCALIZED FLOODING...AND FREQUENT LIGHTNING CAN BE EXPECTED IN ASSOCIATION WITH THE STRONGEST STORMS. PERSONS SHOULD MONITOR THIS SITUATION CLOSELY. SOME OF THESE STORMS HAVE THE POTENTIAL TO BE VERY DANGEROUS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGERS ACTIVATIONS WILL BE REQUIRED THIS AFTERNOON AND POSSIBLY TONIGHT.
In the hours before
Special weather statement, Oct 19, 12:08 PM CDT, 4 hours 24 minutes before
ALZ029-191800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1208 PM CDT TUE OCT 19 2004 ALZ029-191800- RANDOLPH- 1208 PM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 100 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEWELL AND LAKE WEDOWEE TO EXTREME SOUTHEASTERN CLAY COUNTY...MOVING EAST AT 25 MPH. THIS AREA OF THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEDOWEE...CORINTH...NEWELL AND WOODLAND THROUGH 100 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. RAIN AMOUNTS WILL GENERALLY BE ONE TO THREE INCHES THROUGH THE AFTERNOON HOURS WHICH MAY CAUSE SOME MINOR FLOODING.
Special weather statement, Oct 19, 12:38 PM CDT, 3 hours 54 minutes before
ALZ011>015-019-021>048-191800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1238 PM CDT TUE OCT 19 2004 TORNADO WATCH 865 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...CLEBURNE AND CALHOUN... TORNADO WATCH 865 REMAINS IN EFFECT FOR... BULLOCK...LOWNDES...MONTGOMERY...RUSSELL...MARENGO...MACON... DALLAS...AUTAUGA...LEE...ELMORE...PERRY...SUMTER...HALE...CHILTON... COOSA...TALLAPOOSA...CHAMBERS...GREENE...BIBB...CLAY...RANDOLPH... PICKENS...SHELBY...TUSCALOOSA...TALLADEGA...JEFFERSON...FAYETTE...ST. CLAIR...WALKER...LAMAR...WINSTON AND MARION COUNTIES...
Special weather statement, Oct 19, 1:03 PM CDT, 3 hours 29 minutes before
ALZ037-191830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 103 PM CDT TUE OCT 19 2004 ALZ037-191830- TALLAPOOSA- 103 PM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL 130 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BARNESVILLE...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BARNESVILLE... CAMP HILL...AND AREAS NEAR LAKE MARTIN THROUGH 130 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. A TORNADO WATCH IS IN EFFECT FOR THE AREA...AND THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
Special weather statement, Oct 19, 1:27 PM CDT, 3 hours 5 minutes before
ALZ038-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT TUE OCT 19 2004 ALZ038-191915- CHAMBERS- 127 PM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 215 PM CDT... ...SMALL HAIL LIKELY FROM THUNDERSTORMS... AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORMS OVER MUCH OD CHAMBERS COUNTY...MOVING EAST AT 25 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MILLTOWN... LAFAYETTE...CUSSETA...FIVE POINTS...STROUD AND LANETT THROUGH 215 PM CDT. A TORTNADO WATCH IS ALSO IN AFFECT FOR THE AREA...PLEASEE REMEMBER THAT TORNADOES CAN FORM QUICKLY WITH LITTLE OR NO ADVANCE WARNING. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Oct 19, 2:02 PM CDT, 2 hours 30 minutes before
ALZ047-191930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 202 PM CDT TUE OCT 19 2004 ALZ047-191930- LEE- 202 PM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 230 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTH OF AUBURN...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR AUBURN...OPELIKA AND SALEM THROUGH 230 PM CDT. A TORNADO WATCH IS IN EFFECT FOR THE AREA...PLEASE REMEMBER THAT TORNADOES CAN FORM RAPIDLY WITH LITTLE OR NO ADVANCE WARNING.
Special weather statement, Oct 19, 2:35 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 235 PM CDT TUE OCT 19 2004 ALZ030-031-192015- GREENE-SUMTER- 235 PM CDT TUE OCT 19 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES UNTIL 315 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR AND HAIL ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GAINESVILLE...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GAINESVILLE... BOLIGEE...CLINTON...EUTAW...UNION AND KNOXVILLE THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF THESE STORMS CONTINUE TO STRENGTHEN...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:43 PM CDT | Tornado Warning | BMX | Lamar | 47 min |
| Oct 19, 8:22 AM CDT | Tornado Warning | BMX | Blount | 23 min |
| Oct 19, 8:45 AM CDT | Tornado Warning | BMX | Blount, St. Clair | 45 min |
| Oct 19, 9:16 AM CDT | Flash Flood Warning | BMX | Marion, Winston | 119 min |
| Oct 19, 9:29 AM CDT | Flash Flood Warning | BMX | Blount | 2 hr |
| Oct 19, 9:54 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 36 min |
| Oct 19, 10:26 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 49 min |
| Oct 19, 10:31 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Oct 19, 11:40 AM CDT | Tornado Warning | BMX | Clay | 35 min |
| Oct 19, 1:16 PM CDT | Tornado Warning | BMX | Tallapoosa | 29 min |
| Oct 19, 1:22 PM CDT | Tornado Warning | BMX | Lee | 38 min |
| Oct 19, 1:36 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 24 min |
| Oct 19, 2:08 PM CDT | Tornado Warning | BMX | Lee | 37 min |
| Oct 19, 2:43 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 32 min |
| Oct 19, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 41 min |
| Oct 19, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Oct 19, 3:45 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 15 min |
| Oct 19, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 46 min |
| Oct 19, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 31 min |
| Oct 19, 4:41 PM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Oct 19, 4:44 PM CDT | Tornado Warning | BMX | Sumter | 46 min |
| Oct 19, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 33 min |
| Oct 19, 5:15 PM CDT | Tornado Warning | BMX | Lowndes | 45 min |
| Oct 19, 5:26 PM CDT | Tornado Warning | BMX | Sumter | 34 min |
| Oct 19, 5:30 PM CDT | Tornado Warning | BMX | Dallas | 45 min |
| Oct 19, 5:41 PM CDT | Tornado Warning | BMX | Marengo | 64 min |
| Oct 19, 5:59 PM CDT | Tornado Warning | BMX | Lowndes | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.